EconPapers    
Economics at your fingertips  
 

On difference‐based variance estimation in nonparametric regression when the covariate is high dimensional

Axel Munk, Nicolai Bissantz, Thorsten Wagner and Gudrun Freitag

Journal of the Royal Statistical Society Series B, 2005, vol. 67, issue 1, 19-41

Abstract: Summary. We consider the problem of estimating the noise variance in homoscedastic nonparametric regression models. For low dimensional covariates t ∈ ℝd, d=1, 2, difference‐based estimators have been investigated in a series of papers. For a given length of such an estimator, difference schemes which minimize the asymptotic mean‐squared error can be computed for d=1 and d=2. However, from numerical studies it is known that for finite sample sizes the performance of these estimators may be deficient owing to a large finite sample bias. We provide theoretical support for these findings. In particular, we show that with increasing dimension d this becomes more drastic. If d4, these estimators even fail to be consistent. A different class of estimators is discussed which allow better control of the bias and remain consistent when d4. These estimators are compared numerically with kernel‐type estimators (which are asymptotically efficient), and some guidance is given about when their use becomes necessary.

Date: 2005
References: View complete reference list from CitEc
Citations: View citations in EconPapers (29)

Downloads: (external link)
https://doi.org/10.1111/j.1467-9868.2005.00486.x

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jorssb:v:67:y:2005:i:1:p:19-41

Ordering information: This journal article can be ordered from
http://ordering.onli ... 1111/(ISSN)1467-9868

Access Statistics for this article

Journal of the Royal Statistical Society Series B is currently edited by P. Fryzlewicz and I. Van Keilegom

More articles in Journal of the Royal Statistical Society Series B from Royal Statistical Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:bla:jorssb:v:67:y:2005:i:1:p:19-41